- Hanmi Pharmaceutical, according to a report in the Korea Herald, has been accused of delayed reporting of a fatal side effect related to its marketed lung cancer drug Olita Tab (olmutinib) in South Korea.
- By not reporting the patient's death, the company has broken two laws relating to monitoring and reporting clinical trials.
- Hanmi has admitted "shortcomings" in its reporting protocols. The mishandled situation prompted partner Boehringer Ingelheim to unexpectedly pull out of a deal with Hanmi last fall.
Back in September, Boehringer Ingelheim abruptly handed back its rights to olmutinib, which it licensed from Hanmi for $730 million deal. While Boehringer was cagey at the time about why it was pulling out of the deal, an article surfaced in the Korea Herald that patients had developed severe skin reactions and at least one had died. A letter from the South Korean authority reporting two cases of toxic epidermal necrolysis (TEN) with one death and one recovery. The death was due to a case of Stevens-Johnson syndrome, a rare disorder of the skin and mucous membranes.
At the time, Boehringer stated that "the decision was based on a re-evaluation of all available clinical data on olmutinib and recent treatment advances made in the treatment of EGFR mutation-positive lung cancer."
The story has now reemerged, with Hanmi charged for the late reporting of the June 2015 incidence of Stevens-Johnson syndrome to the monitoring agency. Under South Korean laws, severe side effects should be reported within 24 hours, but the report was only made after the patient's death in July 2015, with Hanmi claiming that it only became aware a year after the incident.
While there have been suggestions that the delay was intentional in order to protect the Boehringer Ingelheim deal, the Board of Audit and Inspection of Korea has found no evidence to support this. The holdup appears to be as a result of misinterpretation of the cause of the death, initially blamed on the patient's concomitant cancer medications rather than on olmutinib and so not seen as a serious unexpected serious adverse reaction.